Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 49, NWS San Angelo, TX

April 21, 2011Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 21, 2011, 8:45 PM CDT for Jones County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2011, 8:45 PM CDT (01:45 UTC)
Expired
Apr 21, 2011, 9:45 PM CDT
In force
60 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Jones County, TX

The radar

The Dyess AFB radar (KDYX), 56 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 8:55 PM CDTTORNADO6 Wsw Hawley, TXROPE TORNADO REPORTED AT THE INTERSECTION OF FM 707 AND FM 605 APPROXIMATELY 6 MILES WEST OF HAWLEY NEAR THE COMMUNITY OF STITH AT 855 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS54 KSJT 220145
SVRSJT
TXC253-220245-
/O.NEW.KSJT.SV.W.0049.110422T0145Z-110422T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 945 PM CDT

* AT 842 PM CDT...A SEVERE THUNDERSTORM WAS 5 MILES NORTHWEST OF
  HAWLEY...OR 7 MILES SOUTH OF ANSON...MOVING EAST AT 20 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO HEN EGG SIZE.

  WITH POSSIBLE STORM IMPACTS...
  NUMEROUS VEHICLE DENTS.
  MODERATE TO SIGNFICANT ROOF AND PLASTIC SIGN DAMAGE.
  SOME EXPOSED HOME AND VEHICLE WINDOWS WILL CRACK OR BREAK.
  INJURY TO UNPROTECTED PEOPLE AND ANIMALS.
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-180 AND FARM ROAD 600 BY 850 PM CDT...
  NUGENT BY 855 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3286 9961 3252 9962 3252 10010 3282 10011
TIME...MOT...LOC 0144Z 271DEG 54KT 3266 9985

$$

12
1 follow-up statement
509 
WWUS54 KSJT 220212
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
912 PM CDT THU APR 21 2011

TXC253-220245-
/O.CON.KSJT.SV.W.0049.000000T0000Z-110422T0245Z/
JONES TX-
912 PM CDT THU APR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN JONES COUNTY...

AT 910 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NUGENT...OR 12
MILES SOUTHEAST OF ANSON...MOVING EAST AT 20 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES
  MODERATE ROOF DAMAGE
  MAY BREAK WINDOWS ON VEHICLES AND HOMES
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHERN JONES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3280 10001 3286 9961 3252 9962 3252 10004
TIME...MOT...LOC 0212Z 267DEG 45KT 3265 9970

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:24 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 21, 6:24 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
624 PM CDT THU APR 21 2011

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
ISOLD SEVERE STORMS HAVE DEVELOPED RAPIDLY JUST NORTHWEST OF
SWEETWATER. OTHERWISE...WARM FRONT LOCATED JUST NORTH OF
I-20...WITH MAINLY HIGH LEVEL CI SPREADING ACROSS THE SOUTHERN
HALF OF THE AREA. LOOKS LIKE THE BEST CHANCE OF TSTMS WILL BE FOR
THE ABILENE TERMINAL THIS EVENING. HAVE ADDED A VCTS FROM 01Z-04Z
THU. OTHERWISE...TO MUCH UNCERTAINTY TO ADD THUNDER TO THE OTHER
TERMINALS. HOWEVER...WILL KEEP MONITORING TSTM DEVELOPMENT.

WIDESPREAD MVFR CIGS WILL DEVELOP ACROSS MUCH OF THE AREA AFTER
06Z THU AS LOW LEVEL JET INCREASES TO 45 TO 50 KNOTS. LOW CLOUDS
WILL DISSIPATE BY EARLY THURSDAY AFTERNOON.

21

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT THU APR 21 2011/

SHORT TERM...
SEVERE THUNDERSTORM WATCH FOR THE CONCHO VALLEY...N EDWARDS
PLATEAU...AND MUCH OF THE BIG COUNTRY AND HEARTLAND UNTIL 10 PM.

WARM FRONT WAS JUST SOUTH OF I-20 AT 2 AM. WHILE ATMOSPHERE WAS
UNSTABLE WITH CAPES OF 3000 J/KG...IT WAS HAD A SLIGHT CAP WHICH
MAY PREVENT THUNDERSTORM DEVELOPMENT. THUS STORM DEVELOPMENT IS SOMEWHAT
CONDITIONAL. BEST POTENTIAL FOR DEVELOPMENT IS IN WESTERN
SECTIONS...WHERE STORMS MAY MOVE EAST IN FROM HIGHER TERRAIN FROM
FORT STOCKTON. ANOTHER AREA OF POTENTIAL STORM DEVELOPMENT WAS IN
AREA OF ENHANCED CUMULUS JUST SOUTH OF THE WARM FRONT. MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

MILD TONIGHT OTHERWISE...SOUTH OF THE WARM FRONT. STRATUS BEGINS RETURNING
TOWARDS MIDNIGHT WITH MOIST ATMOSPHERE. WINDS ALSO INCREASE AROUND
MIDNIGHT AS 50 KT LOW LEVEL JET DEVELOPS AND PARTIALLY MIXES DOWN.
COLDEST TEMPERATURES MAY BE TOWARD MIDNIGHT...JUST BEFORE STRATUS
DEVELOP AND WINDS INCREASE. LEE TROUGH WILL BE DEVELOPING TOMORROW
IN THE PANHANDLE...WITH DRY LINE MIXING EAST ALONG A STERLING
CITY...SWEETWATER...ROBY LINE IN THE AFTERNOON. ISOLATED
THUNDERSTORMS ALSO POSSIBLE FRIDAY...MAINLY IN THE BIG COUNTRY...IN
AREA OF WEAK LOW LEVEL CONVERGENCE ALONG AND EAST OF DRY LINE.

LONG TERM...
NEXT BEST CHANCE OF CONVECTION IS LATE SATURDAY AFTERNOON AND
THROUGH MONDAY MORNING...AS ANOTHER FRONTAL BOUNDARY SAGS INTO THE
AREA. NAM IS A LITTLE FASTER THAN THE GFS...MOVING THE FRONT
TOWARDS THE INTERSTATE 20 CORRIDOR BY 00Z SUNDAY. LOW LEVEL JET
INTENSIFIES...AND COULD SEE QUITE A BIT OF RAINFALL ALONG AND
NORTH OF THE BOUNDARY SATURDAY NIGHT.

MODELS SUGGEST THE FRONT PRETTY MUCH PULLS UP STATIONARY ACROSS
THE AREA INTO SUNDAY...WITH MORE CONVECTION DEVELOPING LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT AS THE MAIN UPPER LEVEL TROUGH AXIS
MOVES ACROSS THE SOUTHERN PLAINS. AGAIN...MUCH MORE UNCERTAINTY
ABOUT THIS SECOND ROUND...JUST BECAUSE OF THE UNCERTAINTY IN WHERE
THE FRONTAL BOUNDARY ENDS UP AFTER THE INITIAL ROUND OF CONVECTION
SATURDAY NIGHT. IN ANY CASE...HAVE INCREASED POPS FOR MOST AREAS
SATURDAY NIGHT THROUGH MONDAY MORNING.

LOOKS DRIER FOR NEXT WEEK...AS THE PASSAGE OF THE UPPER LEVEL
TROUGH AXIS ALLOWS FIRST A DRYLINE AND THEN A COLD FRONT TO PUSH
THROUGH THE AREA. DRIER AIR MASS DOES ALLOW OVERNIGHT LOWS TO DROP
BACK DOWN INTO THE 50S.

FIRE WEATHER...
A DRYLINE WILL MOVE EAST ALONG AN IRAAN...STERLING CITY...SWEETWATER
HASKELL LINE FRIDAY AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE
IN THE BIG COUNTRY. FIRE WEATHER DANGER WILL BE ENHANCED TO THE WEST
OF THE DRYLINE...HOWEVER WINDS ARE NOT EXPECTED TO RISE TO CRITICAL
LEVELS.

DRIER AIR WILL MOVE INTO THE REGION SUNDAY NIGHT AND MONDAY...AS A
PACIFIC FRONT MOVES THROUGH THE REGION. WHILE THIS WILL ELEVATE FIRE
DANGER...IT APPEARS SPEEDS WILL REMAIN BELOW CRITICAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  92  67  85  64 /  20  20  10  30  40
SAN ANGELO 	 67  92  67  93  65 /  20  10  10  20  30
JUNCTION 	 70  86  67  92  68 /  10  10  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 21, 3:43 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
343 PM CDT THU APR 21 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-222045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
343 PM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MUCH OF WEST CENTRAL
TEXAS THIS AFTERNOON AND EVENING...AS A WARM FRONT MOVES NORTH
THROUGH THE BIG COUNTRY...BRINGING BRINGING IN MOIST AND UNSTABLE
AIR BEHIND IT. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SUNDAY
NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME STORMS MAY
APPROACH SEVERE LEVELS...WITH THE PRIMARY THREATS BEING LARGE
HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. THUNDERSTORMS WILL ALSO
INCREASE THE THREAT OF WILDFIRES IN AREAS WITH LITTLE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 21, 7:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
741 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             4 S ROBY                32.70N 100.38W
04/21/2011  E1.75 INCH       FISHER             TX   CO-OP OBSERVER

            HAIL RANGING DIMES UP TO THE SIZE OF GOLFBALLS FELL
            FROM 645PM TO 715 PM.

&&

EVENT NUMBER SJT1100102

SN
Local storm report, Apr 21, 7:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
750 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             6 S OZONA               30.62N 101.20W
04/21/2011  E0.88 INCH       CROCKETT           TX   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL REPORTED 6 MILES SOUTH OF OZONA ON
            HIGHWAY 163.

&&

EVENT NUMBER SJT1100103

SN
Local storm report, Apr 21, 7:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
756 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             6 S OZONA               30.62N 101.20W
04/21/2011  E0.88 INCH       CROCKETT           TX   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL REPORTED 6 MILES SOUTH OF OZONA ON
            HIGHWAY 163.

&&

CORRECTED EVENT TIME

EVENT NUMBER SJT1100103

SN
Local storm report, Apr 21, 8:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
812 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             ROTAN                   32.85N 100.47W
04/21/2011  E1.50 INCH       FISHER             TX   CO-OP OBSERVER

            PING PONG BALL SIZE HAIL IN ROTAN

&&

EVENT NUMBER SJT1100104

SN
Local storm report, Apr 21, 8:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
820 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             7 N TRENT               32.59N 100.12W
04/21/2011  E2.00 INCH       JONES              TX   STORM CHASER

            HAIL FROM GOFLBALL TO HEN EGG SIZE 7 MILES NORTH OF
            TRENT

&&

EVENT NUMBER SJT1100105

SN
Local storm report, Apr 21, 8:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     FUNNEL CLOUD     2 N MERKEL              32.50N 100.01W
04/21/2011                   TAYLOR             TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1100106

MC

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:13 PM CDTTornado WarningSJTFisher32 min
Apr 21, 7:35 PM CDTSevere Thunderstorm WarningSJTFisher40 min
Apr 21, 7:36 PM CDTSevere Thunderstorm WarningSJTCrockett54 min
Apr 21, 7:42 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor63 min
Apr 21, 7:50 PM CDTTornado WarningSJTFisher, Jones, Nolan, Taylor40 min
Apr 21, 7:53 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton67 min
Apr 21, 7:59 PM CDTSevere Thunderstorm WarningSJTFisher46 min
Apr 21, 8:30 PM CDTTornado WarningSJTJones, Taylor30 min
Apr 21, 8:56 PM CDTTornado WarningSJTJones, Taylor34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.